It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Message Board
THIS MESSAGE BOARD IS NO LONGER ACTIVE. TO SEE OUR ACTIVE MESSAGE BOARDS, PLEASE GO HERE





Re: Palpitations

Re: Palpitations

[ Back to Messages ]

Message

Posted by Kay Richardson on August 11, 2000 at 11:33:23:

In Reply to: Re: Palpitations posted by Amos Oliver Doyle on February 12, 2000 at 09:24:03:

: : : I am a 37 years old female. I have had heart palpitations for about 13 years. They have gotton worsened as I have become older. There are months where I will have 5-6 per minute. Then, I may go down to 20 per day. I have had a heart work up about 3 years ago. They were able to see the PVC's, but say my heart is fine. It is still scary at times. I exercise about 50 minutes per day. I don't seem to get to many during exercise right now. Although lately I notice sometimes it will skip several times in a row, and then race for about 10 seconds. When I cough it seems to go back to normal. Has any one had this?
: : Kim I am a 45 year old male and have been dealing with skips for over 20years
: : all the advise I get is your all right don't worry, easy for the Doc to say ,however I have learned
: : to deal with it better, because nobody can take that much xanex.Just went to the doctor today
: : he told me, look all these years of this and your still alive.Well can.t argue whit that. But it
: : does take a toll on you sometimes.you know checking your pulse a 100 times a day,
: : hope you do better Mike

: Dear Mike,
: Yes you are right! Doctors say not to worry about this and they also are right, but for those of us who have PVCs we know that that response does not allow us to go on with our life unafraid. Each time the PVCs occur we feel like we are about to have a heart attack and here we are, about to die and no one cares. Xanax can help. I have taken Xanax but I got to the point that I began to have symptoms of withdrawal every day as the Xanax began to leave my system. I didn't want to keep increasing the xanax so I tapered off of it and now I am not taking it. Oh, that's not to say that xanax doesn't help me. In fact, I had to get a pylogram recently and I did take one Xanax on the way to the doctors office for the test. I suppose that occasionally its OK, but if one takes them regularly, even at very small doses, it is very easy to get addicted to them and then the dose has to be increased and side effects and withdrawal symptoms become more pronounced. It's very important not to stop them abruptly because withdrawal symptoms and rebound effects can be very uncomfortable if not dangerous in rare cases. You are probably exaggerating when you say you check your pulse 100 times a day, but seriously, one way to decrease PVC's is to not check your pulse at all! If you are conscious, then your pulse is beating OK, if it is not then you won't be conscious. In which case, one needs to see a doctor because there is something more serious there than PVCs. Checking one's pulse 100 times a day is obsessive/compulsive behavior. Since checking your pulse relieves anxiety, this habit is going to be difficult to stop because not checking your pulse is going to make you more anxious and the anxiety will make your heart skip more. You are caught in a viscious cycle. I suggest that each time you feel a need to check your pulse you simply take hold of the upper part of your forearm, not at the wrist where your pulse is felt, but higher up where you cannot feel your pulse. Do this for a while. You will still feel anxious but not as much. If you can keep this up for several weeks you might find that your PVCs will decrease. Give it a test. Don't check your pulse at your throat. (That has caused strokes in rare cases.) Also when you begin to obsess about your heart, quickly substitute another thought in your mind. Make it a thought that catches your interest. Think of the greatest sex you ever had (or wish you have had), think of a wonderful childhood memory or anything else that was a momentous happening for you. There are also medications, like Prozac that help obsessive/compulsive disorder. Perhaps you and your doctor might want to consider an SSRI (Prozac) for treatment of the Obsessive/compulsive disorder for a while. - Amos





Follow Ups




All times are GMT -7. The time now is 09:37 AM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!